Article Text

Novel diagnostic procedure
Internet diagnosis of digitalis toxicity
  1. Marco Antonio Mercader1,
  2. Yousef Bader2
  1. 1
    George Washington University, Medicine/Cardiology, 4-417, 2150 Penn Avenue NW, Washington, DC 20037, USA
  2. 2
    George Washington University, Internal Medicine, 4-417, 2150 Penn Avenue, Washington, DC 20037, USA
  1. Marco Mercader, mmercader{at}mfa.gwu.edu

Summary

A 65-year-old male with an ischaemic cardiomyopathy and an implantable cardioverter defibrillator got a shock at home. A web-based monitoring system was used to check his device, and the interrogation showed that he had had several episodes of ventricular fibrillation and new onset of complete heart block that required back-up pacing by his defibrillator. The combination of enhanced automaticity (frequent premature ventricular complexes and ventricular arrhythmias) and impaired conduction (heart block) are the hallmarks of digitalis toxicity. Paramedics were called and the patient was brought to the emergency room where he was confirmed to have digitalis toxicity and was quickly treated with digoxin-specific Fab antibody fragments. Web-based monitoring systems helped in the diagnosis of this potentially lethal drug toxicity.

View Full Text

Statistics from Altmetric.com

BACKGROUND

This report describes a novel diagnostic procedure: using the internet to monitor patients with implantable cardioverter defibrillators (ICDs) is a new modality, and suspecting digitalis toxicity early in patients who develop complete heart block and ventricular arrhythmias is an important learning point.

CASE PRESENTATION

The patient was a 65-year-old male with a history of an ischaemic cardiomyopathy, congestive heart failure and an implantable cardioverter defibrillator. His wife called our office after he received a defibrillator shock. The patient had no recollection of the event and was asked to immediately transmit his defibrillator information over the internet. Use of “Care-Link from Medtronic,” a web-based application to view the interrogation reports of patient’s defibrillators, allowed us to identify two major findings (fig 1): one was the evidence of five episodes of ventricular fibrillation treated successfully by the ICD with a shock, and the second was the finding that he was pacing at a lower rate of 50 beats/min as was set by his pacemaker/defibrillator. Due to these serious findings, we asked him to take an ambulance to the nearest emergency room immediately.

Figure 1

Interrogation of implantable cardioverter defibrillator illustrating the episode of ventricular fibrillation detected by the device and successfully treated with a shock. Bradycardia at lower rate of pacing is seen after the shock.

His past medical history is relevant for long-standing diabetes mellitus, peripheral vascular disease, renal insufficiency, prior coronary artery bypass graft, prior myocardial infarctions of the anterior and inferior walls, and prior episodes of ventricular tachycardia and fibrillation.

INVESTIGATIONS

Major laboratory findings included hyperkalaemia of 5.8 mmol/l, worsening renal failure with a creatinine of 3.1 mg/dl, and a digoxin level of 2.9 ng/ml. His ECG showed that he was in complete heart block and was being paced at the lower rate of 50 beats/min, as programmed by his pacemaker/defibrillator for emergency back-up pacing. His ICD was a single chamber ICD: “Maximo VR” manufactured by Medtronic, USA. Cardiac enzymes were within normal limits.

DIFFERENTIAL DIAGNOSIS

Digoxin toxicity causing heart block and enhanced automaticity (ventricular arrhythmias).

Ischaemia leading to ventricular fibrillation and bradycardia/heart block secondary to β blockers, amiodarone and digoxin.

TREATMENT

Treatment included the use of digoxin-specific Fab antibody fragments. The rate of his pacemaker was increased to 70 beats/min. Kayexalate was administered for hyperkalaemia. The β blocker, amiodarone, digoxin and the ACE inhibitor were all discontinued. He was monitored in the coronary care unit and ruled out for myocardial infarction. Once stable, his congestive heart failure with low cardiac output was treated with dobutamine and dopamine.

OUTCOME AND FOLLOW-UP

The patient’s complete heart block resolved soon after treatment with digoxin-specific Fab antibody fragments. His renal function improved with dobutamine and by holding the ACE inhibitor. Hyperkalaemia resolved with medical management and by holding the ACE inhibitor.

He was taken off digoxin, β blockers and amiodarone and was temporarily being paced by his back-up pacemaker/defibrillator. His complete heart block and severe bradycardia resolved and his digoxin levels normalised.

DISCUSSION

Cardiac glycoside therapy has been limited to patients with congestive heart failure who remain symptomatic despite optimised medical management. Many of these patients have ejection fractions less than 35% and thus have pacemakers/ICDs in situ.1 A relatively common complication of digoxin therapy is toxicity, which in its mildest form may go unrecognised and in its severest form can be fatal. Up to 15% of patients on digoxin can experience toxicity during therapy because of this drug’s narrow therapeutic index, and mortality can be as high as 24% in patients diagnosed with the problem.2 Our patient had several risk factors for developing toxicity, particularly the worsening of his renal function and the presence of advanced congestive heart failure. His renal failure probably prolonged the half-life of digoxin, reduced the volume of distribution and resulted in increased serum concentrations of this medication. The presence of congestive heart failure has also been shown to reduce the volume of distribution and directly contribute to digoxin toxicity. Hyperkalaemia further depolarises the myocardial conduction tissue and potentiates conduction abnormalities such as development of complete heart block seen in our patient. Pharmakokinetic interaction with amiodarone could have potentiated the effect of digoxin.2

Digitalis is known to induce many different kinds of arrhythmias. The combination of enhanced automaticity and impaired conduction is the hallmark of digitalis toxicity. Premature ventricular complexes (PVCs) are not only the most common finding in digitalis toxicity but they are often the earliest dysrhythmia associated with digoxin toxicity.3 Our patient had frequent PVCs, five episodes of ventricular fibrillation and complete heart block. In patients with ischaemic cardiomyopathy, PVCs can easily lead to ventricular tachycardia and fibrillation as observed in this case.

Diagnosis and prevention of digoxin toxicity has evolved over the years. Initially it was based solely on adverse effects, then the ability to check digoxin concentrations became available. After that, digoxin dosing guidelines were implemented in order to keep digoxin concentrations within an appropriate therapeutic window. ECGs were also used to aid in the diagnosis. Finally, computer technology advances such as computerised physician order entry were being instilled by many healthcare systems. These systems use automated clinical decision support technology in order to assess drug allergy and drug–drug interaction in order to reduce the incidence of adverse drug events.4

Nowadays, implantable cardioverter defibrillators have remote monitoring capabilities. Some devices are wireless and are capable of transmitting information recorded by the defibrillator instantaneously through the internet to a centralised processing centre. With other devices, patients need to download their information using a home monitor at their bedside; the monitor is connected to their analogue phone line. This allows for more efficient and effective management of patients with defibrillators and cardiac arrhythmias.5 The web-based systems have allowed for improved patient care, and in our particular case prompt diagnosis and treatment of ventricular arrhythmias was key in the treatment of the patient’s condition.

The CareLink system designed by Medtronic (an example of a web-based system) works by holding a computer-mouse-like antenna over the ICD and it retrieves information stored in the device. A receiver transmits this information over a standard phone line to a secure computer. This computer stores information collected during routine check-ups. We can access all of this information from any internet-linked computer. We can see it, too, on a secure personalised web site.68

As mentioned earlier, many patients on digoxin have very poor cardiac function, low ejection fractions and ICDs in situ. The use of web-based monitoring is a novel system that can aid in the rapid diagnosis and early treatment of digoxin toxicity and can save patients from potentially life-threatening conditions.

LEARNING POINTS

  • The combination of enhanced automaticity (frequent premature ventricular complexes and ventricular arrhythmias) and impaired conduction (heart block) are the hallmarks of digitalis toxicity.

  • Web-based monitoring systems can aid in quick diagnosis of malignant arrhythmias when patients have implantable cardioverter defibrillators and home monitoring devices.

  • Digoxin-specific Fab antibody fragments are the most effective treatment available for digitalis toxicity, in particular for those with ventricular tachyarrhythmias, heart block and hyperkalaemia.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.